Thyroid Disorders Community
Can Thyroid issues cause itching?
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Can Thyroid issues cause itching?

I have been on thyroid replacements for a little over a year. My current dosage is 125mcg Levoxyl. The last couple months, my hair started to fall out again, but endo has kept me on the same dosage, which is ok with me because if I had to choose one way to feel, it would be hyper, not hypo! Anyway, the last few days I've noticed that my skin is driving me crazy!! It's almost like it's crawling! It's itching like crazy, even my scalp! My doc is a T4 only doctor. He's never checked my FT3 & I'm just wondering if this could be related to that. I don't have my labs with me at the moment but my last TSH level was .29 range .3 to 5.5 Any ideas??
9 Comments Post a Comment
Blank
Avatar_m_tn
If your doctor is medicating you based only on TSH, be aware that doesn't work.  TSH is a pituitary hormone that is supposed to accurately reflect levels of the biologically active thyroid hormones, Free T3 and Free T4, but in reality it cannot be shown to correlate well with either, much less with symptoms, which are most important.  

Also, many hypo patients taking only T4 meds find that their body does not adequately convert the T4  to T3, resulting in Free T3 levels in the lower half of its range, which is frequently associated with hypothyroidism symptoms.  You need to insist that your doctor test you for Free T3 and Free T4 each time you go in for tests.  If he resists, just insist on it and don't take no for an answer.  

As for the skin itch, that could be caused by other issues as well, but in view of your hair loss, which could be a hypo symptom, I'd make sure to pursue the possibility of being inadequately medicated.  
Blank
Avatar_m_tn
Wanted to mention that if you haven't been tested for Vitamin D, B12 and ferritin, then you need to have those done also.  For those you also typically want results into the upper half of their range.
Blank
1039061_tn?1257881894
Thanks gimel. I'll certainly try. When I asked him about it before, he shot me down in a hurry. It's hard where I live because there are only 2 endos close to me!
Blank
Avatar_m_tn
Where are you located?
Blank
1039061_tn?1257881894
You are always so helpful! May your life be blessed because of it!
Blank
Avatar_m_tn
Location?  I ask on the chance that a member might be able to recommend a good thyroid doctor in your area.  Doesn't have to be an Endo.
Blank
1039061_tn?1257881894
I am in Southern New Mexico
Blank
Avatar_m_tn
Frequently we find that Osteopathic doctors are much more attuned to clinical treatment as I described above and more flexible about testing and treatment.  So, I quickly searched out a listing of D.O. doctors in Las Cruces, and located 4 so far that have good ratings and also are family practice doctors or internists.  

As soon as I can I plan to call their offices and see if I can get some information that would indicate if, in my terms, they are a prospect or a suspect as far as being a good thyroid doctor.  If I find one that is a prospect, then I'll give you the info.  

What insurance coverage do you have, so I can make sure they accept that as well?
Blank
Avatar_m_tn
Another possibility to consider.

Call your pharmacy and ask if the manufacturer of your T4 medication has changed.  Often time a "generic" T4 medication the manufacturere change and they don't tell you or there would be no way for you to know.  

The manf is also listed on the prescription bottle so if you have old ones and new ones lying around that would be one way to know.

Reason I say this is that different manf. use differeent fillers, dyes and buffers.  This can affect absorption rates as well as cause an allergic reaction or sensitivity by some people.  

It sounds to me that you are going Hypo (low Thyroid) and that would explain the hair loss etc.  But the itching seems more like a reaction. And since these both seemed to coincide based upon your story I thought you might inquire to see if a change in manufacturer of you medication might not be the cause.

Just a thought.

Also agree 100% with gimel.  Dosing and treating based solely on TSH is almost a guarantee that you won't feel your best.

Many studies have been done showing that symptoms correlate best with FT3 and somewhat with FT4 and virtually no correlation with TSH.  Yet Dr's are not taught this and they fall back on their medical school training which as and unfortunately still is based almost exclusively on TSH.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Thyroid Answerers
649848_tn?1357751184
Blank
Barb135
FL
168348_tn?1379360675
Blank
ChitChatNine
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_m_tn
Blank
gimel
MI
Avatar_f_tn
Blank
goolarra
Sisters, OR
657231_tn?1390151580
Blank
rumpled
Northern, NJ